Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 23, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Sep 6, 2022, 1:23 PM PDT for Los Angeles County, Santa Barbara County, Ventura County, California. It took effect at Sep 9, 2022, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 6, 2022, 1:23 PM PDT (20:23 UTC)
- In effect from
- Sep 9, 2022, 11:00 AM PDT
- Expired
- Sep 8, 2022, 1:45 PM PDT
- In force
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2985 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
492 WHUS46 KLOX 062023 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 123 PM PDT Tue Sep 6 2022 CAZ087-350-354-362-364-070830- /O.NEW.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 123 PM PDT Tue Sep 6 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and breaking waves due to high surf of 4 to 7 feet on south facing beaches of Ventura and Los Angeles Counties. Breaking waves of 3 to 6 feet on beaches of southeastern Santa Barbara County. Surf could possibly be higher under certain circumstances. Breaking waves of 4 to 6 feet in portions of Avalon Harbor, possibly higher if accompanied by strong winds. * WHERE...Catalina and Santa Barbara Islands, Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From Friday morning through Saturday evening. * IMPACTS...This will likely lead to dangerous surf conditions with an increased risk of ocean drowning. Minor tidal overflow during the time of high tide, mainly Friday and Saturday evenings, but possibly Thursday evening. * ADDITIONAL DETAILS...This is an extended outlook for the potential of high surf. A High Surf Advisory will likely be needed in a few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Sweet
5 follow-up statements
123 WHUS46 KLOX 071038 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 338 AM PDT Wed Sep 7 2022 CAZ087-350-354-362-364-071845- /O.CON.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 338 AM PDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and breaking waves due to high surf of 4 to 7 feet on south facing beaches of Ventura and Los Angeles Counties. Breaking waves of 3 to 6 feet are expected on beaches of southeastern Santa Barbara County. Surf could possibly be higher under certain circumstances. Breaking waves of 4 to 6 feet are likely to affect Catalina Island, including portions of Avalon Harbor. Waves may be higher there if accompanied by strong winds. * WHERE...Catalina and Santa Barbara Islands, Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From Friday morning through Saturday evening. * IMPACTS...This will likely lead to dangerous surf conditions with an increased risk of ocean drowning. Minor tidal overflow during the time of high tide, mainly Friday and Saturday evenings, but possibly Thursday evening. * ADDITIONAL DETAILS...This is an extended outlook for the potential of high surf. A High Surf Advisory will likely be needed in a few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Stay off rock jetties, as they can be deadly in such conditions. && $$
061 WHUS46 KLOX 071829 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1129 AM PDT Wed Sep 7 2022 CAZ087-350-354-362-364-080630- /O.CON.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 1129 AM PDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and breaking waves due to high surf of 4 to 7 feet on south facing beaches of Ventura and Los Angeles Counties. Breaking waves of 3 to 6 feet are expected on beaches of southeastern Santa Barbara County. Surf could possibly be higher under certain circumstances. Breaking waves of 4 to 6 feet are likely to affect Catalina Island, including portions of Avalon Harbor. Waves may be higher there if accompanied by strong winds. * WHERE...Catalina and Santa Barbara Islands, Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From Friday morning through Saturday evening. * IMPACTS...This will likely lead to dangerous surf conditions with an increased risk of ocean drowning. Minor tidal overflow during the time of high tide, mainly Friday and Saturday evenings, but possibly Thursday evening. * ADDITIONAL DETAILS...This is an extended outlook for the potential of high surf. A High Surf Advisory will likely be needed in a few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Stay off rock jetties, as they can be deadly in such conditions. && $$ Sweet
333 WHUS46 KLOX 080530 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1030 PM PDT Wed Sep 7 2022 CAZ087-350-354-362-364-081330- /O.CON.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 1030 PM PDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and breaking waves due to high surf of 4 to 7 feet on south facing beaches of Ventura and Los Angeles Counties. Breaking waves of 3 to 6 feet are expected on beaches of southeastern Santa Barbara County. Surf could possibly be higher under certain circumstances. Breaking waves of 4 to 6 feet are likely to affect Catalina Island, including portions of Avalon Harbor. Waves may be higher there if accompanied by strong winds. * WHERE...Catalina and Santa Barbara Islands, Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From Friday morning through Saturday evening. * IMPACTS...This will likely lead to dangerous surf conditions with an increased risk of ocean drowning. Minor tidal overflow during the time of high tide, mainly Friday and Saturday evenings, but possibly Thursday evening. * ADDITIONAL DETAILS...This is an extended outlook for the potential of high surf. A High Surf Advisory will likely be needed in a few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Stay off rock jetties, as they can be deadly in such conditions. && $$ Phillips
478 WHUS46 KLOX 081035 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 335 AM PDT Thu Sep 8 2022 CAZ087-350-354-362-364-081845- /O.CON.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ Catalina and Santa Barbara Islands- Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 335 AM PDT Thu Sep 8 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and breaking waves due to high surf of 4 to 7 feet on south facing beaches of Ventura and Los Angeles Counties. Breaking waves of 3 to 6 feet are expected on beaches of southeastern Santa Barbara County. Surf could possibly be higher under certain circumstances. Breaking waves of 4 to 6 feet are likely to affect Catalina Island, including portions of Avalon Harbor. Waves may be higher there if accompanied by strong winds. * WHERE...Catalina and Santa Barbara Islands, Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From Friday morning through Saturday evening. * IMPACTS...This will likely lead to dangerous surf conditions with an increased risk of ocean drowning. Minor tidal overflow during the time of high tide, mainly Friday and Saturday evenings, but possibly Thursday evening as well. * ADDITIONAL DETAILS...This is an extended outlook for the potential of high surf. A High Surf Advisory will likely be needed in a few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Stay off rock jetties, as they can be deadly in such conditions. && $$
071 WHUS46 KLOX 082045 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 145 PM PDT Thu Sep 8 2022 CAZ087-090445- /O.CAN.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ /O.NEW.KLOX.CF.Y.0001.220909T1200Z-220911T0900Z/ /O.NEW.KLOX.SU.Y.0018.220909T1200Z-220911T0900Z/ Catalina and Santa Barbara Islands- 145 PM PDT Thu Sep 8 2022 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 2 AM PDT SUNDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 2 AM PDT SUNDAY... * WHAT...For the Coastal Flood Advisory, minor coastal flooding expected. For the High Surf Advisory, large breaking waves of 5 to 9 feet with dangerous rip currents. * WHERE...Catalina and Santa Barbara Islands. * WHEN...From 5 AM Friday to 2 AM PDT Sunday. * IMPACTS...Flooding of sea water is likely, around the time of high tide, over vulnerable low-lying coastal areas such as parking lots, beaches, and walkways. Significant damage to roads or structures is NOT expected. There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Coastal Flooding will be most hazardous during high tide. High tides of 7.0 to 7.5 feet are expected Friday and Saturday around 9 PM, and 6.5 to 7.0 feet tide Saturday around 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. Do NOT drive around barricades or through water of unknown depth. Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ350-354-362-364-090445- /O.CAN.KLOX.BH.S.0023.220909T1800Z-220911T0600Z/ /O.NEW.KLOX.SU.Y.0018.220909T1200Z-220911T0900Z/ Santa Barbara County Southeastern Coast-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 145 PM PDT Thu Sep 8 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 2 AM PDT SUNDAY... * WHAT...Large breaking waves of 4 to 7 feet with dangerous rip currents. * WHERE...Santa Barbara County Southeastern Coast, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...From 5 AM Friday to 2 AM PDT Sunday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Surf will peak Saturday. Minor coastal flooding is possible during high tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-090445- /O.NEW.KLOX.SU.Y.0018.220909T1200Z-220911T0900Z/ Santa Barbara County Southwestern Coast- 145 PM PDT Thu Sep 8 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 2 AM PDT SUNDAY... * WHAT...Large breaking waves of 4 to 7 feet with dangerous rip currents. * WHERE...Santa Barbara County Southwestern Coast. * WHEN...From 5 AM Friday to 2 AM PDT Sunday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Minor coastal flooding is possible during high tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Phillips
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 11:30 AM PDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 6, 11:30 AM PDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1130 AM PDT Tue Sep 6 2022
.SYNOPSIS...06/226 AM.
A prolonged period of very hot conditions with minimal coastal
clouds is expected through much of this week as high pressure
aloft remains anchored over the West. Triple digit heat will be
common for many valley and mountain locations with a very high
risk of heat illness. It will be much cooler with clouds and a
chance of showers and thunderstorms for all areas next weekend.
&&
.SHORT TERM (TDY-THU)...06/928 AM.
***UPDATE***
Sunny skies continued this morning save for isolated low clouds
and dense fog over the CA bight extended into some beaches.
Easterly flow aloft was evident with smoke from the fire near Big
Bear CA lofting towards LA county, although with the heat and
instability, the smoke should largely remain aloft. Though skies
may be a bit hazy for eastern sections of LA county through much
of the day. There is some indication of instability across the
interior this afternoon, but the atmosphere has dried enough that
even cumulus buildups will be hard to come by with no convective
allowing model producing any rain.
Excessive heat warnings are a bit marginal for interior coastal
areas today due to expected cooling trends, but with expected
offshore and warming trends Wednesday through Thursday or Friday,
with maintain the current slate of warnings for now. With the
afternoon forecast package, will look at possibly extending
excessive heat warnings into Friday, mainly for coast to coastal
valleys. Immediate coastal areas may need to be added by Thursday
as well as offshore trends/flow bring the heat back closer to the
coast. We will also continue to closely monitor Tropical Cyclone
Kay's potential impact on the area as early as Friday and
certainly into the weekend.
***From Previous Discussion***
The heat wave, unfortunately, will continue through the week.
Short range deterministic and ensemble forecasts all agree that a
large and hot 598 dam upper high over NV/UT will dominate the
weather for the next three days.
The interior temperatures will change little over the next three
days and highs and low temperatures will be well above normal. An
Excessive Heat Warning is in effect for all three days (please
see the product LAXNPWLOX for all the details)
The coasts and lower vlys will cool today as good onshore trends
will develop. An eddy has already spun up and there will be some
morning low clouds across some of the beaches. The 4 to 8 degrees
of coastal cooling slated for today is enough to preclude the
need for heat products for the beach areas - still coastal max
temps will be 4 to 8 degrees above normal.
Offshore trends will return on Wednesday and will bring 4 to 8
degrees of warming to the coasts and vlys. This may well be enough
warming to bring heat warnings back to the coasts. Further
offshore trends from the north to south will create additional
warming on Thursday when almost all areas will have max temps 12
to 15 degrees above normal.
The very warm airmass will not allow temps to fall much in the
overnight hours. Min T's away from the coast will mostly be in the
70s and lower 80s or 12 to 18 degrees above normal. These very
warm lows are particularly dangerous as they do not allow the
body to recover from the day time heating.
There is not much threat of afternoon convection as the bulk of
the moisture will be to the S and E of the area.
.LONG TERM (FRI-MON)...06/328 AM.
The GFS and EC deterministic and mean ensembles are in decent
agreement for the extended period, including the track and speed
of tropical system Kay.
Tropical cyclone Kay will hug the Baja coast as it moves
northward. By Friday the strom will about 220 miles south of San
Diego. The flow around the low will bring easterly winds to areas
south of Pt Conception. Additionally the SFC low pressure of the
storm will create offshore flow from the north to the south.
These two things will combine to bring more heating to the
csts/vlys south of Pt Conception. Max Temp forecasts are tricky
and low confidence due to the cooling influences of lowering hgts
and the possibility of increase mid and high level clouds. If it
stays mostly sunny it is a likely bet that the heat products will
need to be extended into Friday.
The easterly low level flow Friday may well produce very warm over
nights for the LA/VTA coasts and vlys.
Kay will the only weather story for the weekend. It is forecast to
move to close to San Diego and then curve the west. It will
spread a chance showers and a slight chc of TSTMs over the area
starting Saturday morning and lasting through Sunday evening. The
best chc of showers and TSTMs will occur Saturday afternoon and
evening.
Ensemble members offer a wide range of rainfall solutions for this
system which is typical for a system this far away. There is a
possibility that this system will bring significant rainfall to
portions of the area esp south of PT Conception - SLO county has
the least chc of rain and will very likely not see anything other
than light rainfall.
It will be mostly cloudy for the entire weekend and this thick
cloud cover along with hgts falling to 582 dam will lower max
temps dramatically. Look for 10 to 15 degrees of cooling on
Saturday and a couple more on Sunday. By Sunday most locations
will see max temps a degree or two blo normal.
Skies will clear Monday but residual moisture will allow for a chc
of afternoon TSTMs over the mtns.
&&
.AVIATION...06/1829Z.
At 1652Z at KLAX, the marine layer was 500 feet deep. The top of
the marine inversion was at 2900 ft with a temperature of 32 deg
C.
Patchy low clouds and dense fog were in the coastal waters. No TAF
sites are expected to be affected by low clouds tonight, except
possibly KOXR with brief IFR conditions.
KLAX...Good confidence in VFR conditions thru the period. There
is a 20% chance of IFR conds between 13Z and 17Z this morning.
There is a 20 percent chance of an east wind component of 7-8 kt
thru the period.
KBUR...Very high confidence in VFR conds thru the period.
&&
.MARINE...06/916 AM.
Winds are expected to remain at or below Small Craft Advisory
levels thru Friday. There is a slight chance of SCA level winds
Sat. Seas are expected to build late this week, and large
south to southeasterly swell generated from a tropical system
could approach SCA levels late Fri into the weekend.
There is a slight chance of thunderstorms associated with the
tropical system over the weekend.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 8 PM PDT Thursday for
zones 53-54-59-88-342>345-351>353-356>359-363-365-547-548. (See LAXNPWLOX).
Excessive Heat Warning in effect until 8 PM PDT this evening
for zone 355. (See LAXNPWLOX).
PZ...NONE.
&&
PUBLIC...Munroe/Rorke
AVIATION...Sweet/DB
MARINE...Sweet/DB
SYNOPSIS...Sirard
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:02 PM PDT | Excessive Heat Warning | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 3 days |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.